News

« Back to News List

February 24, 2011

Fosamax Femur Fractures: New study links drug class to increased risk of breaks

In the Feb. 23, 2011 edition, the Journal of the American Medical Association (JAMA) published a study that concludes bisphosphonate use nearly triples the risk of drug-related femur fractures in patients who have taken the drug for more than five years.

Bisphosphonates, which include the brand name drug Fosamax (manufactured by Merck) and other generic versions, are often prescribed to osteoporosis patients and those suffering from Paget's disease to help develop or maintain bone strength and density.

Fosamax lawyer Carmen Scott says, "The unfortunate irony in these cases is that patients were encouraged to take these drugs for years to strengthen their bones, when in actuality long-term use made their bones more susceptible to fracture."

In October of last year, the Food and Drug Administration (FDA) revised Fosamax's warning label to include the "risk of atypical fractures of the thigh, known as subtrochanteric femur fractures."Those fractures occur in the area of the bone below the hip joint and are often times spontaneous and not associated with any trauma.

This study supports the findings of various other research on Fosamax that for years pointed to a heightened incidence of femur fractures among women on long-term Fosamax use.

Learn more about how drug lawyers fight on behalf of individuals suffering from potentially dangerous drugs and fight to hold accountable those responsible for negligent medical care, corporate wrongdoing, inadequate warning, research and testing.